Utah, 2016

Winter Storm and Winter Weather in Utah, April 14 to 17, 2016

April 14 to 17, 2016 · NWS GJT · 3 events in 3 counties and zones

A very slow moving moist upper low tracked across the central intermountain region and produced heavy snow with areas of blowing snow in some higher elevation areas of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very slow moving moist upper low tracked across the central intermountain region and produced heavy snow with areas of blowing snow in some higher elevation areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 3:59 PM MST, 1 minute earlier.

Area forecast discussion, Apr 14, 3:59 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT THU APR 14 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM MDT THU APR 14 2016

THIS MUCH ADVERTISED STORM SYSTEM HAD FINALLY PUSHED INTO THE
PACIFIC NORTHWEST THIS AFTERNOON. THE SURFACE LOW AHEAD OF THE
UPPER SYSTEM IS DEEPENING OVER CENTRAL WYOMING WITH THE ASSOCIATED
COLD FRONT IS SLOWLY PUSHING EAST ACROSS SOUTHWEST WYOMING AND
NORTHEAST UTAH AND APPROACHING THE UINTA BASIN AT 3 PM. MUCH OF
THE FOCUS FOR HEAVIER PRECIPITATION WILL BE FOCUSED NEAR THIS
FRONT AS WE AWAIT FOR THE STRONGER DYNAMICS ASSOCIATED WITH THE
MAIN SYSTEM. TONIGHT THIS INCLUDES THE NORTH UTAH AND COLORADO
MOUNTAINS AND AREAS OF THE NORTHWEST PLATEAU. TEMPERATURES
WILL QUICKLY FALL BEHIND THE FRONT AND FORCING FROM THIS LOW
LEVEL FEATURE IS EXPECTED TO HELP CHANGE RAIN TO SNOW DOWN TO NEAR
THE 6000 FT LEVEL. SNOW RATES SHOULD BE HEAVY ENOUGH TO IMPACT
AREA ROADWAYS IN OUR NORTHERN CWA THOUGH THE BEST SNOW AMOUNTS
LIKELY WILL REMAIN ON VEGETATION IN THE LOWER ELEVATIONS. THE
FLOW ALOFT WILL BE BACKING TO THE SOUTH DURING THE EARLY MORNING
HOURS AND THIS SHOULD SLOW THE PROGRESSION OF THE FRONT AND IT
APPEARS IT WILL HANG SOMEWHERE NEAR A VAIL PASS...BISECT THE
UNCOMPAHGRE PLATEAU...TO THE ABAJO MOUNTAINS IN SOUTHEAST UTAH.
MID LEVEL DYNAMICS AND FLOW OVER THE SURFACE STALLED FRONT WILL
FORCE AN AREA OF HEAVIER PRECIPITATION FROM SOUTHEAST UTAH TO THE
CENTRAL COLORADO MOUNTAINS. SOUTHERLY FLOW INTO THE SAN JUANS WILL
PRODUCE SOME SNOW OVER THE HIGH PASSES BUT WITHOUT THE COLD LOW
LEVEL AIR SNOW LEVELS LOOK TO STAY AOA 9000 FEET FOR MUCH OF THE
DAY. THAT SAID CONVECTION AND HEAVIER SHOWERS WILL DROP THAT LOWER
AT TIMES IN THE AFTERNOON. THE STORM WILL BE SETTLING SOUTHEAST OF
THE 4 CORNERS BY EARLY EVENING WHERE IT WILL STAY PARKED INTO
SUNDAY. THE COLDER AIR ARRIVING ALOFT WILL HELP FORCE THE COLD
FRONT THROUGH THE SOUTHERN ZONES OF OUR CWA AND SET THE STAGE FOR
HEAVIER PRECIPITATION IN THE SOUTH TO START THE WEEKEND. SNOW
LEVELS WILL CRASH INTO THE UPPER PORTIONS OF THE SOUTHERN VALLEYS.
CONFIDENCE STILL NOT HIGH ON PRECIPITATION TYPE ALONG AND SOUTH OF
THE HIGHWAY 160 CORRIDOR ATTM. ENSEMBLE GUIDANCE AND BUFKIT DATA
SUGGEST TEMPERATURES AND WET BULBS KEEPING PTYPE AT RAIN OR VERY
WET SNOW THAT MAY BE HARD TO ACCUMULATE ON ROADWAYS. WILL CONTINUE
TO EVALUATE HOW THE COLD AIR FILTERS IN DOWN SOUTH. STRONG
COOLDOWN WITH THIS FRONT AND TEMPERATURES FRIDAY AFTERNOON COULD
END UP SOME 15 TO 20 DEGREES COOLER THAN THE PAST FEW DAYS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 355 PM MDT THU APR 14 2016

WRAP AROUND MOISTURE IS STILL PROGGED TO TAKE AIM AT THE SOUTHERN
MOUNTAINS SATURDAY AS THIS SYSTEM BECOMES MORE VERTICALLY STACKED.
THIS WILL BE THE MAIN TIME OF HEAVY PRECIPITATION IN THE SOUTHERN
PART OF THE CWA AND WHEN SNOW RATES ARE LIKELY TO CAUSE PROBLEMS
ALONG MOUNTAIN ROADWAYS. IF THE DOMINANT PTYPE BECOMES SNOW IN THE
SOUTHERN VALLEYS IT COULD GET MESSY. ON THE MEAN TIME UP NORTH
WINDS WILL BEGIN TO INCREASE AS THE GRADIENT BEGINS TO TIGHTEN AND
THE NORTHERLY FLOW COULD LEAD TO SOME WIND ISSUES FROM NORTHWEST
COLORADO INTO EAST CENTRAL UTAH. AT THE MOMENT PRECIPITATION IS
NOT FORECAST TO BE HEAVY UP NORTH BUT WILL BE ANOTHER DECISION
ALONG THE WAY FOR ADDITIONAL HEADLINES AS COLD AIR WILL BE IN
PLACE UP NORTH AND SNOW IS THE LIKELY FORM OF PRECIPITATION. THE
LOW WILL BE OPENING UP LATE SATURDAY INTO SUNDAY MORNING AND THE
LOW WILL BE BEGIN TO WOBBLE AROUND WITH MANY DIFFERENT SOLUTIONS
LATE THIS AFTERNOON. FEEL THE HEAVIER WRAP AROUND MOISTURE WILL BE
FORCED NORTHWARD AND SPREADING ANOTHER SHOT OF HEAVIER SNOW RATES
ACROSS THE CENTRAL THEN NORTHERN MOUNTAINS THROUGH SUNDAY
AFTERNOON...WITH CONVECTIVE ACTIVITY FILLING IN ACROSS THE SOUTH
IN THE AFTERNOON. THEREFORE SNOW HEADLINES CONTINUE INTO SUNDAY
EVENING ATTM THROUGH SOME BREAKS ARE LIKELY BEFORE THEN. MODELS
HAVE SLOWED THE EJECTION OF THIS SYSTEM TO THE EAST AND UNSETTLED
WEATHER IS LIKELY TO STICK AROUND WESTERN COLORADO INTO MONDAY
EVENING AS THE BACK EDGE ENERGY ROTATES THROUGH. BEYOND THIS
WARMING AND DRYING SHOULD TAKE HOLD BY MIDWEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 451 PM MDT THU APR 14 2016

A COLD FRONT WILL MOVE ACROSS NE UT AND INTO NW CO THIS EVENING
AND CONTINUE MOVING SOUTH AND EAST OVERNIGHT. THE FRONT SHOULD
STALL OVER THE SAN JUAN MTS FRI. EXPECT A LINE OF SHOWERS AND
ISOLD TO SCT THUNDERSTORMS ALONG THE FRONT.

EXPECT LOCAL MT TOP OBSCURATIONS THROUGH THE NEXT 24 HRS AND ILS
BREAKPOINTS WILL BE MET UNDER STRONGER SHOWERS AT MOST AIRPORTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ001-002-020.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 9 PM MDT SUNDAY FOR
     COZ009-010-012-017.

     WINTER STORM WARNING FROM NOON FRIDAY TO 9 PM MDT SUNDAY FOR
     COZ018-019.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 PM MDT SUNDAY
     FOR COZ003-013.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 PM MDT SUNDAY
     FOR COZ004.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM MDT
     FRIDAY FOR COZ001-002.

UT...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 9 AM MDT SUNDAY
     FOR UTZ025.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR UTZ027.

     WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR UTZ023.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 9 AM MDT SUNDAY FOR
     UTZ028.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Apr 14, 3:07 AM MST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 AM MDT THU APR 14 2016

COZ001>014-017>023-UTZ022>025-027>029-151015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
407 AM MDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION WILL BEGIN THIS AFTERNOON ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO. A COLD FRONT WILL PROGRESS EASTWARD THROUGH
THE AREA THIS EVENING AND OVERNIGHT. SIGNIFICANT SNOW IS EXPECTED
TO BEGIN IN THE EASTERN UINTA MOUNTAINS BEGINNING THIS AFTERNOON.
WINDY CONDITIONS WITH GUSTS UP TO 50 MPH ARE POSSIBLE IN SOME
AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT RAIN AND SNOW ACCUMULATIONS ARE POSSIBLE FRIDAY AND
SATURDAY ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO WITH A
FOCUS ACROSS SOUTHWEST COLORADO. WINDS COULD REACH UP TO 50 MPH
ACROSS PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO ON
SATURDAY. IF TRAVELING OVER MOUNTAIN PASSES THIS WEEKEND...BE
PREPARED FOR POSSIBLE WINTER WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 14, 2:00 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT THU APR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 2 SE CRAIG              40.50N 107.52W
04/14/2016  M51 MPH          MOFFAT             CO   ASOS

            ASOS STATION CRAIG-MOFFAT AIRPORT /CAG/

0123 PM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
04/14/2016  M45 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION 18 SE MASSADONA /PIRC2/

0100 PM     NON-TSTM WND GST 17 SSE NAPLES           40.20N 109.35W
04/14/2016  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION 17 SSE NAPLES /UBRDW/

1148 AM     NON-TSTM WND GST 46 NNE CASTLE VALLEY    39.28N 109.22W
04/14/2016  M48 MPH          GRAND              UT   MESONET

            MESONET STATION 19 W MACK /BCRU1/

1148 AM     NON-TSTM WND GST 41 NNE ELGIN            39.55N 109.91W
04/14/2016  M45 MPH          UINTAH             UT   MESONET

            MESONET STATION 25 E EAST CARBON /WHBU1/

1118 AM     NON-TSTM WND GST 26 N MACK               39.60N 108.81W
04/14/2016  M57 MPH          GARFIELD           CO   MESONET

            MESONET STATION 26 N MACK /CO098/

1100 AM     NON-TSTM WND GST 1 ESE RED MTN           37.89N 107.68W
04/14/2016  M46 MPH          SAN JUAN           CO   MESONET

            MESONET STATION 1 ESE RED MTN /CAPTY/

1000 AM     NON-TSTM WND GST 3 WSW RED MTN           37.88N 107.74W
04/14/2016  M45 MPH          SAN JUAN           CO   MESONET

            MESONET STATION 2 WSW RED MTN /CAEGE/

1000 AM     NON-TSTM WND GST 5 E CAMP BIRD           37.96N 107.65W
04/14/2016  M47 MPH          OURAY              CO   MESONET

            MESONET STATION 4 E CAMP BIRD /CAABR/

0900 AM     NON-TSTM WND GST 9 NNW LA SAL            38.46N 109.25W
04/14/2016  M51 MPH          SAN JUAN           UT   MESONET

            MESONET STATION 9 NNW LA SAL /LSL/

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 14, 4:00 PM MST to April 16, 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured across the area. Locally heavier amounts included 10 inches at the Hickerson Park SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
April 15, 7:00 AM MST to April 16, 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally heavier amounts included 19 inches at the Buckboard Flat SNOTEL site. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Storm, Tavaputs Plateau

When
April 15, 9:00 AM MST to April 17, 10:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 7 inches were measured across the area. Wind gusts to 50 mph produced occasional blizzard conditions, mainly on the 6th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631338, 631342, 631340.